Tropical Storm, Caroline
- When
- August 27, 2:00 PM EST to August 28, 2:00 PM EST
- Where
- Caroline forecast zone
- Property damage
- $135,000
- Reported by
- Emergency Manager
- Coordinates
- 38.872, -75.832 (the zone’s center; the record gives no point)
Hurricane Irene produced heavy flooding rain, tropical storm force wind gusts and caused one wind related death across the Eastern Shore. Preliminary damage estimates were around three million dollars and approximately 85,000 homes and businesses lost power.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Hurricane Irene produced heavy flooding rain, tropical storm force wind gusts and caused one wind related death across the Eastern Shore. Preliminary damage estimates were around three million dollars and approximately 85,000 homes and businesses lost power. Power was not fully restored until September 1st. The combination of heavy rain and wind closed numerous roadways across the Eastern Shore and downed thousands of trees. Some schools were unable to open on Monday August 29th. There was a temporary ban on harvesting shellfish along Chesapeake Bay because of the excessive runoff. Some tomato, corn, watermelon and cantaloupe crops were destroyed. It was estimated that 30,000 chickens were also killed by the effects of Irene.
Tropical storm force wind gusts overspread the Eastern Shore during the afternoon and early evening of the 27th and persisted into the afternoon of the 28th. Peak wind gusts averaged 50 to 60 mph. The strongest winds associated with Irene occurred at two distinct times. The first surge occurred during bands of heavier rain during the evening and late night of the 27th. The second peak occurred during the late morning and early afternoon of the 28th when skies were clearing and deeper mixing of the atmosphere brought stronger winds to the ground. The rain associated with Irene overspread the Eastern Shore between 7 a.m. EDT and Noon EDT on the 27th, fell at its heaviest from the late afternoon of the 27th into the early morning of the 28th and ended around Noon EDT on the 28th. Event precipitation totals averaged 6 to 12 inches and caused widespread field and roadway flooding. Because the flash flooding and flooding blended into one, all flooding related county entries were combined into one under flood events.
On August 25, Maryland Governor Martin O'Malley declared a state of emergency in preparation for Irene. The Chesapeake Bay Bridge was closed to vehicular traffic. In Queen Anne's County, in Queenstown, an 88-year-old woman was killed when a tree fell on a chimney, sending bricks through the glass roof of a sun room where she had taken refuge since it had emergency power. About 13,000 utility customers lost power. Sections of Maryland State Routes 18, 19 and 802 were also closed because of high winds and or debris on roadways. In Cecil County, sections of Maryland State Routes 273, 213 and 272 were closed. About seventy-percent of all Delmarva Power customers lost power. In Kent County, multiple parts of Maryland State Routes 20 and 445 were closed. In all twenty-seven roadways were closed by downed trees. In Talbot County, debris closed Maryland State Route 662C. About 100 properties and 50 roadways and bridges were damaged by the flooding and wind. In Caroline County, sections of Maryland State Routes 287, 313, 31 and 311 were among twenty roadways that were closed. Two dozen homes were damaged by the flooding and wind. About 5,500 homes and businesses lost power.
The highest wind gusts recorded during Hurricane Irene were 61 mph in Salisbury (Wicomico County), 60 mph in Tolchester Beach (Kent County) and 51 mph at the Baltimore-Washington International Airport.
Hurricane Irene formed east of the Leeward Islands on Saturday the 20th. It moved northeast and passed over Puerto Rico overnight on the 21st. As Irene moved off the island, it intensified into a hurricane. Irene just bypassed the island of Hispaniola to its north and then passed over the Eastern Bahamas on the 25th as it reached category three hurricane strength. From the Bahamas, Irene moved nearly due north and slowly weakened to a category two hurricane on the 26th and a category one hurricane on the 27th. Irene made her initial landfall near Cape Lookout, North Carolina at 8 a.m. EDT on the 27th and then proceeded to the northnortheast and went back over the Atlantic Ocean near the Virginia and North Carolina border at 7 p.m. EDT on the 27th. From there Irene paralleled the Delmarva Peninsula and the center passed about 15 miles east of Delaware between 3 a.m. and 4 a.m. EDT on the 28th. Irene made her second landfall as a tropical storm on Brigantine Island, just north of Atlantic City, New Jersey at 535 a.m. EDT on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 27, 12:19 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
119 PM EDT SAT AUG 27 2011
.SYNOPSIS...
HURRICANE IRENE WILL IMPACT OUR REGION OVER THE WEEKEND. AS THE
REMNANTS OF THE SYSTEM MOVE UP INTO EASTERN CANADA ON MONDAY, HIGH
PRESSURE FROM THE WEST SHOULD BEGIN TO BUILD INTO EASTERN
PENNSYLVANIA, NORTHEASTERN MARYLAND, DELAWARE AND NEW JERSEY. THE
HIGH IS FORECAST TO INFLUENCE OUR REGION FOR MUCH OF THE NEW WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
**SIGNIFICANT TO DAMAGING AFFECTS FROM HURRICANE IRENE ACROSS THE
REGION ESPECIALLY LATER TODAY THROUGH ABOUT MIDDAY SUNDAY.**
IRENE HAD MOVED INLAND JUST WEST OF CAPE HATTERAS EARLY THIS
AFTERNOON, AND SOME WEAKENING WAS OCCURRING AS A RESULT, BUT THE
HURRICANE CENTER BELIEVES THE STORM WILL REMAIN NEAR HURRICANE
STRENGTH AS IT APPROACHES OUR AREA.
THE FIRST MAJOR RAIN BAND HAD MOVED ONSHORE TO OR NEAR THE
INTERSTATE 95 CORRIDOR. WE CONTINUE TO SEE OCCASIONAL SMALL SCALE
CIRCULATIONS IN THE LOWER LEVELS MOVING ONTO THE COAST, MOST
RECENTLY OVER COASTAL DELAWARE. A FEW QUICK HITTING TORNADOES THAT
DISSIPATE AS THEY MOVE INLAND ARE LIKELY.
WE CONTINUE TO WORRY ABOUT A COASTAL FRONT THAT HAD LOOKED LIKE IT
RETREATED SOME INTO THE SOUTHERN POCONO REGION EARLY THIS
AFTERNOON. WE BELIEVE THIS FEATURE CAN INTERACT WITH IRENE AND
ULTIMATELY ENHANCE HEAVY RAIN IN THE EVENT THAT THE SYSTEM BEGINS
THE TRANSITION FROM TROPICAL TO EXTRATROPICAL PRIOR TO ARRIVAL AT
THIS LATITUDE. FOR WHAT IT IS WORTH, THE LATEST AVAILABLE MAJOR
MODELS SEEM TO BE FORECASTING 3 TO 8 INCHES FOR OUR AREA. THE
LATEST GUIDANCE FROM OUR COLLEAGUES AT THE NATIONAL CENTER
FORECASTS 5 TO 9 INCHES OVER OUR AREA. GIVEN OUR CONCERN ABOUT A
SYSTEM TRANSITIONING TO EXTRATROPICAL WITH COPIOUS TROPICAL
MOISTURE, WE WILL BE MAINTAINING OUR 6 TO 10.
WE WOULD LIKE TO CONTINUE TO STRESS THAT IT IS IMPORTANT TO NOT
FOCUS ON THE EXACT CENTER AND DETERMINISTIC TRACK OF THE
HURRICANE, ESPECIALLY SINCE THIS PARTICULAR STORM IS A VERY LARGE
SYSTEM. WE EXPECT WIDESPREAD IMPACTS FROM THIS HURRICANE ACROSS
THE CWA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MOST OF THIS TIME FRAME WILL BE DOMINATED BY HURRICANE IRENE AS IT
MOVES VERY NEAR OUR COAST SUNDAY MORNING. THE WORST CONDITIONS
WILL BE TONIGHT AND SUNDAY MORNING. THERE IS A HIGH RISK OF AREAS
OF DAMAGING WINDS AND HEAVY/POSSIBLY RECORD SETTING RAINFALL
THROUGH SUNDAY MORNING.
OUR WIND FORECAST IS BASED OFF OF THE GRIDDED WIND FIELD FROM THE
OFFICIAL NHC FORECAST AND THIS WILL BE UPDATED WITH SUBSEQUENT
ADVISORY ISSUANCES. WE GENERALLY BASED OUR POPS MORE TOWARD A BLEND
WHICH ENDS UP SIMILAR TO THE GFS. INTERESTINGLY ENOUGH, THE WATER
VAPOR EARLY THIS MORNING SHOWS A MID LEVEL TROUGH CRUISING THROUGH
THE GREAT LAKES REGION. THE FLOW STRENGTHENING AHEAD OF THIS CAN BE
SEEN BY THE OUTFLOW FROM HURRICANE IRENE EXPANDING IN SIZE AND
NORTHWARD. THIS SHORT WAVE TROUGH APPEARS TO BE MOVING RATHER
QUICKLY EASTWARD, WHICH MAY END UP NUDGING IRENE A BIT FARTHER TO
THE EAST. A LOT OF THE MODEL GUIDANCE INDICATES THE STRONGEST
BOUNDARY LAYER WINDS STAY NEAR THE COAST AND THEN OVER THE OCEAN,
WITH FRICTIONAL EFFECTS REDUCING THE SURFACE WINDS INLAND. BASED ON
THIS, THE WESTERN PART OF THE HURRICANE WARNING INCLUDING
PHILADELPHIA MAY NOT QUITE MAKE IT WITH WINDS MOSTLY IN THE TROPICAL
STORM FORCE RANGE. GIVEN THE LARGE WIND FIELD, WE WILL NOT CHANGE
THESE ATTM. OVERALL, THERE CONTINUES TO BE A HIGH RISK OF IMPACTS
WITH THIS HURRICANE, WHICH INCLUDES DAMAGING WINDS, TORRENTIAL
RAIN, COASTAL FLOODING, DANGEROUS RIP CURRENTS, AND BATTERING
WAVES AND BEACH EROSION.
MUCH OF THE MODEL GUIDANCE STILL SHOWS THE DEVELOPMENT OF A STRONG
250 MB JET NORTH OF THE HURRICANE INTO SUNDAY, GENERALLY FROM THE
EASTERN GREAT LAKES TO NORTHERN NEW ENGLAND. THIS UPPER-LEVEL JET
EVEN HAS SOME ANTICYCLONIC CURVATURE TO IT AND GIVEN THE ORIENTATION
OF THIS JET IT IS SUCH THAT IRENE IS WITHIN THE RIGHT ENTRANCE
REGION AS SHE TRACKS NORTHWARD. THIS SCENARIO MAY TEND TO HELP WITH
A POLEWARD UPPER-LEVEL OUTFLOW CHANNEL AND ASSIST IN THE INTENSITY
OF THE SYSTEM AS A WHOLE. THEREFORE, DESPITE SOME INCREASING SHEAR
AS THE HURRICANE GAINES LATITUDE ALONG WITH COOLER WATERS AND LAND
INTERACTIONS, PERHAPS THIS IS WHY MUCH OF THE MODEL GUIDANCE NEARLY
INSISTS THIS SYSTEM MAINTAINS A RATHER LOW CENTRAL PRESSURE ALL THE
WAY INTO SOUTHERN NEW ENGLAND. IT BECOMES EVEN MORE OF AN INTENSITY
FORECAST CHALLENGE AS TROPICAL CYCLONES GET THIS FAR NORTH AND
INTERACT WITH BAROCLINIC ZONES AND LARGE SCALE SYNOPTIC FEATURES.
THE PRESENCE OF THE SURFACE FRONT AND UPPER-LEVEL JET IS CONCERNING
AS THIS MAY PLAY A SIGNIFICANT ROLE IN ENHANCING THE RAINFALL RATES.
THE AMOUNT OF RAIN THAT LOOKS TO OCCUR WITH THIS SYSTEM MAY END UP
BEING THE MAIN TOPIC OF DISCUSSION FOR MANY YEARS. AN EXAMINATION
OF THE WIND FIELD AT 925 MB IS STILL CONCERNING WITH A LARGE AREA OF
60 TO NEARLY 85 KNOTS TRACKING ACROSS THE CWA THIS EVENING THROUGH
SUNDAY MORNING. WHILE THE FRICTIONAL EFFECTS WILL TEND TO SLOW THE
WIND DOWN SOME AND ALSO ALLOW FOR SOME DECOUPLING BETWEEN THE
SURFACE AND ABOVE, THE PRESSURE GRADIENT COMBINED WITH ENHANCED
MIXING WITHIN HEAVIER RAIN/CONVECTION SHOULD PRODUCE
SIGNIFICANT/DAMAGING GUSTS.
ONE THING NOTED IS THE MODEL FORECASTS INDICATING A RATHER
IMPRESSIVE 3-HOUR PRESSURE RISE BEHIND THE HURRICANE SUNDAY
AFTERNOON. SOME FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR AN
INCREASED THREAT OF DAMAGING GUSTS TO OCCUR AS THIS FEATURE MOVES
THROUGH AND VERTICAL MIXING SHARPLY INCREASES DUE TO SOME
CLEARING. IF THIS WERE TO PAN OUT, THE WINDS COULD BE STRONGEST
WHEN THIS SHARP PRESSURE FALL/RISE COUPLET MOVES THROUGH. WE
CONTINUE TO USE A 125 PERCENT OF THE SUSTAINED WINDS TO DERIVE OUR
GUSTS BUT NOW CAPPED THEM AT 75 KNOTS /20 PERCENT REDUCTION OF THE
SUSTAINED WINDS OVER LAND/. THE WIND GUST TOOL THAT INCLUDES
MIXING MAY BE TO HIGH ESPECIALLY OVER AREAS FARTHER INLAND. IT
APPEARS THAT THE HURRICANE WILL SPEED UP SOME, AND THIS FORWARD
MOTION COULD BE A BIT MORE IF THE INCOMING SHORT WAVE TROUGH IS
ENOUGH TO PICK IT UP QUICKER. WE THEREFORE CONTINUED THE TREND IN
QUICKLY TAPERING POPS DOWN SUNDAY AFTERNOON FROM SOUTH TO NORTH.
ONCE THE STORM MOVES OFF TO THE NORTH AND NORTHEAST LATER SUNDAY,
THE CONDITIONS WILL QUICKLY IMPROVE.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
OVERALL A MUCH CALMER TIME PERIOD MONDAY THROUGH FRIDAY AS THE WIND
WILL QUICKLY DIMINISH MONDAY AS HIGH PRESSURE BEGINS TO BUILD IN. A
WEAK TROUGH WILL SKIRT OUR REGION TUESDAY, WHICH MAY INCREASE CLOUDS
A BIT. HIGH PRESSURE THEN BUILDS ACROSS ON WEDNESDAY BEFORE SLIPPING
TO THE EAST THURSDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
RAIN WITH EMBEDDED HEAVIER SHOWERS AND ISOLATED TSTMS WILL ADVANCE
FROM THE SOUTHEAST DURING THE COURSE OF THE DAY TODAY. THIS IS
EXPECTED TO TRANSITION TO A WIND DRIVEN RAIN THIS EVENING WITH THE
WORST CONDITIONS EXPECTED LATER TONIGHT AND SUNDAY MORNING.
THEREFORE, WE INDICATED CONDITIONS EVERYWHERE AT SUB-VFR WITH
PERIODS OF HEAVY RAIN. WHILE SOME THUNDERSTORMS SHOULD BE EMBEDDED
IN THE RAIN SHIELD, WE OPTED TO NOT INCLUDE IT AT THIS TIME GIVEN
LOW CONFIDENCE ON TIMING AND COVERAGE. ANY HEAVIER RAIN AND
THUNDER WILL HAVE THE POTENTIAL TO PRODUCE STRONGER SURFACE GUSTS.
OTHERWISE, WE GRADUALLY INCREASED THE WINDS THIS AFTERNOON AND
ESPECIALLY TONIGHT. WE WENT CONSERVATIVE WITH THE GUSTS AS IT IS
NOT COMPLETELY CLEAR HOW MUCH TRANSFER OF THE WINDS TO THE SURFACE
FROM ALOFT OCCURS. WE CARRIED THE STRONGEST WINDS AT KMIV AND KACY
AT THIS POINT. THERE COULD BE A SECONDARY SURGE OF RATHER STRONG
WINDS FOR A FEW HOURS SUNDAY AFTERNOON AS THE CENTER OF THE STORM
MOVES THROUGH AND A SHARP PRESSURE RISE OCCURS. THE WINDS WILL BE
SOUTHEAST TO EAST THEN SHIFT TO THE NORTHEAST THROUGH TONIGHT.
OUTLOOK...
HIGH PRESSURE WILL LIKELY INFLUENCE OUR REGION FROM MONDAY THROUGH
WEDNESDAY, WITH DRY WEATHER AND MAINLY VFR CONDITIONS. HOWEVER, SOME
LATE NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS ARE POSSIBLE
EACH DAY.
&&
.MARINE...
A HURRICANE WARNING REMAINS IN EFFECT FOR ALL ZONES. THE ARRIVAL OF
THE HURRICANE WILL GENERATE INCREASING WINDS FROM THE EAST AND
NORTHEAST. THE TRACK APPEARS TO TAKE THE CENTER OF THE STORM OVER OR
VERY NEAR OUR COASTAL WATERS AFTER MIDNIGHT TONIGHT. THIS IS A
LARGE SYSTEM THEREFORE THE WIND FIELD IS RATHER EXTENSIVE. THE
SIZE OF THIS SYSTEM IS ALSO AIDING IN A LARGE FIELD OF HIGH SEAS.
THESE SEAS WILL CONTINUE TO BUILD TODAY AND PEAK LATE TONIGHT AND
SUNDAY MORNING AS THE CENTER MOVES ON BY. THERE COULD BE A
SECONDARY SURGE OF WINDS FOR A FEW HOURS SUNDAY AFTERNOON AS
IMPRESSIVE 3-HOUR PRESSURE RISES MOVE THROUGH. WE GENERALLY
FOLLOWED WAVEWATCH FAIRLY CLOSELY BUT LEANED CLOSER TO CONTINUITY
REGARDING THE SUBSIDING OF THE SEAS LATE SUNDAY INTO MONDAY. AS OF
NOW, WE HAVE SEAS PEAKING BETWEEN 20-25 FEET.
THE CONDITIONS ARE EXPECTED TO IMPROVE SUNDAY NIGHT INTO MONDAY AS
THE SYSTEM MOVES WELL TO OUR NORTH AND THE PRESSURE GRADIENT EASES
SIGNIFICANTLY. THE OFFSHORE WINDS IN THE WAKE OF IRENE SHOULD ALLOW
THE SEAS TO SUBSIDE FAIRLY QUICKLY OVERALL.
OUTLOOK...
HIGH PRESSURE WILL LIKELY INFLUENCE THE COASTAL WATERS OF NEW JERSEY
AND DELAWARE FROM MONDAY THROUGH WEDNESDAY. WIND SPEEDS ARE FORECAST
TO STAY GENERALLY LESS THAN 15 KNOTS. WAVE HEIGHTS ON OUR OCEAN
WATERS SHOULD REMAIN HIGH ON MONDAY IN THE WAKE OF HURRICANE IRENE.
WAVE HEIGHTS ARE EXPECTED TO SUBSIDE SLOWLY ON TUESDAY AND WEDNESDAY.
&&
.HYDROLOGY...
HEAVY AND POSSIBLY RECORD SETTING RAINFALL TODAY AND SUNDAY MAY
RESULT IN MAJOR FLOODING ACROSS THE AREA.
THE PW VALUES FORECAST ACROSS THE REGION ARE RATHER IMPRESSIVE
WITH 2.0-2.5 INCHES OVERSPREADING THE REGION TODAY INTO SUNDAY.
IF THE CENTER GETS CLOSE ENOUGH TO THE COAST, SOME GUIDANCE
INDICATES THE PW VALUES INCREASE TO JUST OVER 3.0 INCHES. THIS
AMOUNT OF MOISTURE IN THE ATMOSPHERE WILL LEAD TO EXCESSIVE
RAINFALL RATES AND TOTALS. THIS COMBINED WITH ANY UPSLOPE
ENHANCEMENT AND/OR LOCALLY ENHANCED CONVERGENCE/BANDING WILL ADD
TO THE RAIN RATES. THE INITIAL INFLUX OF THIS HIGHER MOISTURE
CONTENT AIR ALONG WITH THE PRESENCE OF A STATIONARY FRONT WILL LEAD
TO BOUTS OF LOCALLY VERY HEAVY DOWNPOURS WELL BEFORE THE HURRICANE
GETS TO OUR LATITUDE.
SMALLER CREEKS AND STREAMS WILL BE HIGHLY SUSCEPTIBLE TO RAPID
FLOODING. THE RARITAN AND SCHUYLKILL RIVERS HAVE THE POTENTIAL TO
REACT RATHER QUICKLY AND ALSO ARE HIGHLY SUSCEPTIBLE TO FLOODING.
THE DELAWARE, SUSQUEHANNA, RANCOCAS AND PASSAIC RIVERS REACT MORE
SLOWLY, BUT THEY ALSO ARE HIGHLY SUSCEPTIBLE TO FLOODING. IN
ADDITION, THE WINDSWEPT RAIN WILL LIKELY PRODUCE URBAN AND POOR
DRAINAGE FLOODING. THE STRONG ONSHORE FLOW COMBINED WITH THE TIDES
WILL TEND TO BACK WATER UP, COMPLICATING FLOODING PROBLEMS. GIVEN
THE QPF FORECAST /6 TO 10 INCHES WITH LOCALLY UP TO 12 INCHES/ AND
THE ANTECEDENT CONDITIONS, THE FLOOD WATCH REMAINS IN EFFECT AND
WE CONTINUE TO CARRY A HEAVY RAIN MENTION IN THE FORECAST.
&&
.TIDES/COASTAL FLOODING...
THE THREAT OF MODERATE TO SEVERE COASTAL FLOODING REMAINS HIGH OVER
THE WEEKEND AS HURRICANE IRENE IMPACTS OUR REGION. THE SUNDAY
MORNING HIGH TIDE ALONG THE OCEANFRONT RARITAN BAY AND DELAWARE
BAY IS OF MOST CONCERN. HOWEVER, WITH THE STRENGTH OF THE STORM,
COASTAL FLOODING MAY VERY WELL BE AN ISSUE FOR HOURS BEFORE AND
AFTER THE HIGH TIDE OCCURS.
WITH WATER EXPECTED TO BE PUSHED UP DELAWARE BAY, FLOODING IS ALSO A
CONCERN FOR THE TIDAL PORTION OF THE DELAWARE RIVER.
COASTAL FLOODING ISSUES MAY LINGER INTO THE SUNDAY EVENING HIGH
TIDE, ESPECIALLY ALONG THE NORTHERN PART OF THE NEW JERSEY COAST AND
ALONG RARITAN BAY.
A CAVEAT TO THIS IS THE THREAT OVER THE NORTHERN CHESAPEAKE BAY.
IT DOES NOT APPEAR THAT WE WILL SEE MINOR TIDAL FLOODING WITH THE
AFTERNOON/EVENING HIGH TIDE TODAY, AND WINDS MAY SHIFT TO
NORTHWEST PRIOR TO THE OVERNIGHT HIGH TIDE. THE GREATEST THREAT TO
OUR PORTION OF THE MARYLAND EASTERN SHORE WOULD BE SOUTH AT TALBOT
AND CAROLINE COUNTIES, WHERE PERHAPS MODERATE TIDAL FLOODING STILL
WILL OCCUR.
&&
.RIP CURRENTS...
DANGEROUS RIP CURRENTS ASSOCIATED WITH HURRICANE IRENE ARE
ANTICIPATED THROUGH THE ENTIRE WEEKEND.
&&
.EQUIPMENT...
TECHNICIANS CONTINUE TO WORK STEADILY ON THE FORT DIX, NEW JERSEY
/KDIX/ DOPPLER RADAR, WHICH FAILED OVERNIGHT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH SUNDAY EVENING FOR PAZ054-055-060>062-
067>071.
TROPICAL STORM WARNING FOR PAZ054-055-060>062-067>069.
HURRICANE WARNING FOR PAZ070-071.
NJ...FLOOD WATCH THROUGH SUNDAY EVENING FOR NJZ001-007>010-012>027.
TROPICAL STORM WARNING FOR NJZ001-007>010-015.
HURRICANE WARNING FOR NJZ012>014-016>027.
DE...FLOOD WATCH THROUGH SUNDAY EVENING FOR DEZ001>004.
HURRICANE WARNING FOR DEZ001>004.
MD...FLOOD WATCH THROUGH SUNDAY EVENING FOR MDZ008-012-015-019-020.
TROPICAL STORM WARNING FOR MDZ008-012-015.
HURRICANE WARNING FOR MDZ019-020.
MARINE...HURRICANE WARNING FOR ANZ430-431-450>455-470.
&&
SYNOPSIS...IOVINO
NEAR TERM...GORSE/DELISI
SHORT TERM...GORSE
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO/DELISI
MARINE...GORSE/IOVINO
HYDROLOGY...GORSE
TIDES/COASTAL FLOODING...IOVINO/DELISI
RIP CURRENTS...IOVINO
EQUIPMENT...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1104 AM EDT SAT AUG 27 2011 MDZ008-NJZ001-007>010-015-PAZ054-055-060>062-067>069-280000- CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE- BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- 1104 AM EDT SAT AUG 27 2011 ...TROPICAL STORM WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NJZ012>014-017>020-026-027-PAZ070-071-280000- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- DELAWARE-PHILADELPHIA- 1104 AM EDT SAT AUG 27 2011 ...HURRICANE WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEZ001>004-MDZ019-020-NJZ016-021>025-280000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-SALEM- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC- 1104 AM EDT SAT AUG 27 2011 ...TORNADO WATCH 811 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. HURRICANE WARNING. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ012-015-280000- KENT MD-QUEEN ANNES- 1104 AM EDT SAT AUG 27 2011 ...TORNADO WATCH 811 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. TROPICAL STORM WARNING. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ430-431-452>455-280000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1104 AM EDT SAT AUG 27 2011 ...TORNADO WATCH 811 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. HURRICANE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ450-451-280000- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 1104 AM EDT SAT AUG 27 2011 ...HURRICANE WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
128 PM EDT SAT AUG 27 2011
DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-271830-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
CAROLINE MD-CECIL MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
QUEEN ANNE'S MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD-
128 PM EDT SAT AUG 27 2011
...BANDS OF HEAVY SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
KENT...CAROLINE...CECIL...SALEM...CUMBERLAND...CAMDEN...GLOUCESTER...
QUEEN ANNE'S...TALBOT...SUSSEX...NEW CASTLE...CAPE
MAY...OCEAN...ATLANTIC AND BURLINGTON COUNTIES...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE BANDS OF HEAVY SHOWERS MOVING WEST NORTHWEST THROUGH
DELAWARE...MARYLANDS EASTERN SHORE INTO SOUTHERN NEW JERSEY.
MANY COMMUNITIES CAN EXPECT WIND GUSTS TO 40 MPH AND BRIEF
TORRENTIAL RAINS WITH BRIEF PONDING OF WATER ON ROADS.
A FEW OF THE SHOWERS MAY PRODUCE GUSTS TO 50 MPH IN DELAWARE.
CONDITIONS WILL GRADUALLY WORSEN THROUGH THE AFTERNOON AS IRENE
MOVES CLOSER.
LAT...LON 3846 7570 3869 7583 3856 7604 3867 7636
3887 7625 3883 7620 3918 7628 3944 7600
3963 7615 3996 7405 3953 7440 3945 7429
3893 7488 3892 7495 3892 7497 3916 7491
3958 7556 3844 7505
FORECASTER:DRAGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT SAT AUG 27 2011
MDZ015-019-020-271815-
CAROLINE MD-QUEEN ANNE'S MD-TALBOT MD-
150 PM EDT SAT AUG 27 2011
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CAROLINE...QUEEN ANNE'S
AND TALBOT COUNTIES...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHORT LINE OF VERY HEAVY SHOWERS WITH STRONG WIND GUSTS ALONG A LINE
EXTENDING FROM 9 MILES EAST OF EASTON TO 12 MILES EAST OF
EASTON...MOVING WEST AT 50 MPH. THE SHOWERS WILL BE NEAR TANYARD
AROUND 155 PM...EASTON AROUND 200 PM...COPPERVILLE AROUND 205
PM...TALBOT AND ST. MICHAELS AROUND 210 PM.
VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.
WIND GUSTS TO 50 OR 55 MPH ARE POSSIBLE WITH THESE SHOWERS.
LAT...LON 3879 7638 3875 7635 3884 7630 3886 7634
3884 7638 3891 7637 3890 7632 3886 7633
3884 7630 3887 7625 3882 7621 3886 7622
3888 7621 3883 7589 3871 7579 3872 7635
3877 7640
FORECASTER:DRAGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
236 PM EDT SAT AUG 27 2011
DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>027-271930-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
CAROLINE MD-CECIL MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-NEW CASTLE DE-OCEAN NJ-QUEEN ANNE'S MD-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-TALBOT MD-
236 PM EDT SAT AUG 27 2011
...BANDS OF VERY HEAVY SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
KENT...CAROLINE...CECIL...SALEM...CUMBERLAND...CAMDEN...GLOUCESTER...
QUEEN ANNE'S...TALBOT...SUSSEX...NEW CASTLE...CAPE
MAY...OCEAN...ATLANTIC AND BURLINGTON COUNTIES...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF VERY HEAVY SHOWERS WITH STRONG WIND GUSTS MOVING WEST
NORTHWEST THROUGH DELAWARE...ADJACENT EASTERN MARYLAND AND SOUTHERN
NEW JERSEY.
STRONG WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE IN KENT AND SUSSEX
COUNTIES OF SOUTHERN DELAWARE...AND IN CAROLINE AND TALBOT COUNTIES
OF MARYLAND BETWEEN NOW AND 330 PM WITH 45 TO 50 MPH GUSTS IN SOME
OF THE TORRENTIAL DOWNPOURS ELSEWHERE. POWER OUTAGES MAY DEVELOP IN
SOUTHERN DELAWARE SHORTLY.
VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING AND AN
AREAL FLOOD WARNING IS IN EFFECT FOR MUCH OF THIS REGION.
LAT...LON 3846 7570 3869 7583 3856 7604 3867 7636
3884 7620 3894 7637 3955 7603 3955 7608
3975 7409 3892 7495 3892 7497 3916 7491
3917 7514 3951 7553 3958 7554 3958 7556
3893 7530 3880 7507 3844 7505
FORECASTER: DRAGThe Dover AFB radar (KDOX), 34 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
5 tropical storm, 5 flash flood, 5 flood. Local standard time, as filed.
Flooding rains forced the closure of Maryland State Route 300 at Dudley Corner Road. Event rainfall totals included 4.70 inches in Stevensville.
Flooding rains forced the closure of sections of Maryland State Routes 565A, 329, 328 and 33. The combination of flooding and tropical storm winds damaged 100 properties and 50 roadways and bridges Roadway damage alone was estimated at $750,000. Event rainfall totals included 11.50 inches in Beechwood, 10.68 inches in North Easton, 9.75 inches in Easton, 9.48 inches in Papermill Pond, 9.40 in Bellevue and 9.12 inches in Trappe.
In Caroline County, about two dozen homes and businesses were damaged by flooding and wind. Flooding occurred along the Choptank River in Greensboro. Flooding also occurred along the Marshyhope Creek in Federalsburg. Flooding rains forced the closure of sections of Maryland State Routes 313, 619, 314 and 480. In all the combination of wind and flooding rain closed twenty roadways in the county. Auction Road near Harmony was hardest hit and took weeks to re-open. Event rainfall totals included 11.68 inches in Denton, 10.50 inches in Hickman and 9.58 inches in Greensboro.
About a dozen roadways were closed by flooding. In Millington (along the Chester River) the flooding was described as the worst since Hurricane Floyd. Several people were rescued from stranded vehicles. The Sassafras River also flooded along the county line with Cecil County.
The Big Elk Creek flooded businesses in Elkton on and around South Bridge Street. The Big Elk Creek at Elk Mills had moderate flooding and was above its 9 foot flood stage from 1157 p.m. EDT on the 27th through 931 a.m. EDT on the 28th. It crested at 10.31 feet at 1245 a.m. EDT on the 28th. Event rainfall totals included 7.19 inches in Cherry Hill, 6.86 inches in Fair Hills and 5.74 inches in Elkton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tropical Storm, Queen Annes | 2011-08-28 | 88 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011The 2011 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343117, 343119, 343120, 343121, 343122, 343086, 343091, 343097, 343100, 343105, 343134, 343140, 343145, 343132, 343129.